Heavy Rain, Dodge
- When
- May 20, 2:45 AM CST to 6:00 AM CST
- Where
- Dodge County, Waupun
- Injuries
- 2 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
May 20th was the first of three days out of four that had two rounds of severe weather or heavy rains across south-central and southeast Wisconsin. ) during the early morning hours of May 20th resulted in urban/small stream flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
May 20th was the first of three days out of four that had two rounds of severe weather or heavy rains across south-central and southeast Wisconsin. Heavy rains in the Waupun to Lomira area (Dodge Co.) during the early morning hours of May 20th resulted in urban/small stream flooding. In addition, a 2-vehicle accident occurred near Lomira. Two people were injured in this accident, which was initiated by blinding rains and lightning. In Sheboygan County, lightning struck a church. The resultant fire destroyed the 130-year old church.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 19, 2:00 PM CST, 12 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT WED MAY 19 2004 .DISCUSSION...FORECAST FOCUS ON PCPN TIMING AND TEMPS. PATTERN RATHER PERSISTENT BUT VERY ACTIVE AS AVERAGE SOLUTION FOR THE NEXT 7 DAYS HAS A SFC FRONT WAVING AROUND FROM THE CNTRL PLAINS INTO THE SRN GREAT LAKES. FLOW ALOFT MORE OR LESS FROM THE SOUTHWEST. TIMING OF RIPPLES/FORCING DUBIOUS BEYOND 24HRS. BIG MESSAGE SEEMS TO BE WE ARE IN FOR QUITE A BIT OF WATER FOR THE NEXT WEEK. WE WILL ISSUE ANOTHER HYDROLOGIC OUTLOOK TO HIGHLIGHT THE POTENTIAL FOR LOTS OF WATER. OUR SMALLER RIVERS IN THE SE REMAIN HIGH AND THE GROUND IS REASONABLY MOIST ELSEWHERE FROM THE PREVIOUS WEEK OF RAIN. SFC RIDGE OVR THE LKS THIS AFTN DRIFTS EAST ALLOWING PLAINS LOW AND COLD FRONT TO LEAN INTO THE CWA BY MID DAY ON THURSDAY. WINDS TONIGHT SHOULD SHIFT FROM SE TO SSW BY MORNING AHEAD OF THE TROF... ALLOWING HIGH DWPTS POISED TO THE SOUTH TO FLOW INTO THE AREA. EXPECT CONVECTION ALONG THE TROF THIS EVENING TO MOVE OUT AHEAD OF IT LATER ON...BUT HOW FAR AND WHAT INTENSITY IT IS BY THE TIME IT GETS HERE IS QUESTIONABLE. ANY SEVERE THREAT IS MARGINAL AND LIKELY LIMITED TO OUR WRN AREAS. WL TRY TO RESOLVE SOME PRECIP TIMING WITH ANY PCPN ENDING THU MORNING...BUT COMING BACK LATER IN THE AFTERNOON. FOR THURSDAY... WITH THE FRONT LOCATED IN SRN WI OR NRN IL...POTENTIAL CAPES TO 2500...SHEAR OF 40KTS AND H5 S/W PROGD TO ARRIVE RAISES THE THREAT FOR SEVERE ACROSS MAINLY OUR FAR SRN TIER. NRN FCST AREA MAY BE FAR ENOUGH N OF THE BNDRY TO KEEP COOL BNDRY LAYER DEEP ENOUGH TO LIMIT SEVERE POTENTIAL. FRIDAY ACTUALLY LOOKS LIKE BEST POTENTIAL FOR SEVERE AS SFC FRONT MAKES ATTEMPT TO HEAD NORTH INTO THE CWA. H8 JET INCREASES TO 40-50KTS WITH DWPNTS OF 14C EXPECTED. CAPES TO 2200-2500 AND LI/S -6. SHEAR AND HELICITY HIGH...NEED TO GET SOME SUNSHINE. BEYOND THIS...EVERYDAY SEEMS TO HAVE A RISK FOR STORMS. TIMING WILL HINGE MORE ON THE LARGE CONVECTIVE COMPLEXES THAT DEVELOP AND THEIR INFLUENCE ON THE FRONTS POSITION/CLOUD COVER/ETC. PRECIPITABLE WATER VALUES FOR THE NEXT 3-4 DAYS HOVER AROUND 1.4 TO 1.7 INCHES... IMPRESSIVE AND HIGHLIGHTS OUR CONCERN FOR WATER PROBLEMS OVER THE NEXT FEW DAYS. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. DAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT WED MAY 19 2004 WIZ046-047-051-052-056>060-062>072-201000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF SOUTHERN WISCONSIN THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY MAINLY SOUTH OF A LINE FROM PLATTEVILLE TO FORT ATKINSON TO PORT WASHINGTON. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE. THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY NIGHT AND AGAIN TUESDAY. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE. LOCALLY HEAVY RAINFALL OVER SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL LIKELY BE NEEDED TONIGHT. ZAJDEL
The Milwaukee radar (KMKX), 51 km away, was scanning. The volume nearest the first event began at 08:46 UTC.
1 heavy rain, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403796, 5403795.